Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Pittsburgh, PA

April 20, 2017Allegheny County, Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 20, 2017, 2:28 PM EDT for Allegheny County, Fayette County, Westmoreland County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2017, 2:28 PM EDT (18:28 UTC)
Expired
Apr 20, 2017, 3:15 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Allegheny County, PA, Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 55 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:44 PM EDT, 44 minutes earlier.

Area forecast discussion, Apr 20, 1:44 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
144 PM EDT Thu Apr 20 2017

.SYNOPSIS...
An approaching cold front will bring showers and thunderstorms
through tonight, followed by cooler temperatures into the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 12:45pm, the line of thunderstorms across northwest
Pennsylvania continues to become more scattered in coverage, but
the isolated thunderstorm in eastern Ohio has now become a line
of thunderstorms as it approaches the northern West Virginia
panhandle. Added pops in this area as well.

With noon update, continued to tweak pops with thunderstorms
across northwest Pennsylvania. Except for an isolated
thunderstorm across eastern Ohio, think that the current
activity across Pennsylvania should be the primary area of rain
through the afternoon. Conditions should dry out for at least a
few hours, and have also made slight tweaks to rain overnight.
Previous discussion follows.

Warm advection will increase this afternoon in southwest flow,
and as mid level heights briefly rise temperatures will push
the 80 degree mark are better from Pittsburgh south. This will
help increase low level instability, and with increasing shear
with the approach of a mid level closed low over the Great Lakes
will help fire showers and thunderstorms with an approaching
front. The best chance for severe storms will be across eastern
Ohio into northwest PA, closer to best bulk shear by this
evening. Farther east later timing of frontal boundary will help
limit available instability overnight, with less available
shear as well.

Cold front crosses region toward sunrise Friday morning as
cooler and drier air works southeast behind the front.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Front will stall across the Mid Atlantic states Friday into
Friday night, as next system begins to shift east out of the
Central Plains. Temperatures will be near seasonal levels
Friday. Saturday low pressure will shift toward the Tennessee
Valley, and try to spread showers north toward I-70. Latest
models have shifted farther south with this system, and have
trended POPs lower Saturday. Will wait for more clarity before
lowering POPs further for the weekend. Temperatures will be
seasonably cool Saturday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Models continue trending farther south with low pressure
Sunday, and have again lowered POPs, but not as substantially
as models for now. Seasonably cool temperatures Sunday will be
replaced by a warming trend into Wednesday as mid level flow
turns to the southwest.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered thunderstorms this afternoon will diminish by early
evening with waning instability.  MVFR restrictions in
showers/storms can be expected this afternoon and again
overnight with a crossing cold front.

.Outlook...
Restrictions are possible with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 20, 3:17 AM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Thu Apr 20 2017

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-210730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-
Armstrong-Hancock-
317 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms later this afternoon
and early tonight. The greatest threat is expected to be damaging
winds...with large hail also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-
509>514-210730-
Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms later this
afternoon and early tonight. Damaging winds and large hail are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 20, 1:27 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             2 SW SALINA             40.50N  79.53W
04/20/2017  M1.25 INCH       WESTMORELAND       PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701321

TAX
Special weather statement, Apr 20, 1:29 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
129 PM EDT THU APR 20 2017

PAZ023-073-074-201830-
Westmoreland Ridges-Westmoreland-Indiana-
129 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN INDIANA AND EAST CENTRAL WESTMORELAND
COUNTIES...

At 128 PM EDT, a strong thunderstorm was located 7 miles northeast of
Delmont, or 10 miles southeast of Apollo, moving east at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
McChesneytown-Loyalhanna...       Blairsville...
Derry...                          Black Lick...
New Florence...                   New Alexandria...
Seward...                         Bolivar...
Armagh...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4034 7901 4032 7903 4028 7906 4027 7907
      4025 7908 4024 7910 4021 7911 4020 7913
      4042 7954 4045 7947 4051 7942 4044 7895
TIME...MOT...LOC 1728Z 289DEG 23KT 4047 7944

TAX
Special weather statement, Apr 20, 1:38 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
138 PM EDT THU APR 20 2017

PAZ013-014-020-021-201830-
Butler-Lawrence-Beaver-Allegheny-
138 PM EDT THU APR 20 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT CENTRAL BEAVER...SOUTHERN LAWRENCE...SOUTHERN
BUTLER AND NORTHERN ALLEGHENY COUNTIES...

At 137 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Industry to near Imperial. Movement was
northeast at 30 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
Pittsburgh...                     Ross Township...
McCandless Township...            Cranberry...
Moon Township...                  Butler...
Franklin Park...                  Aliquippa...
Beaver Falls...                   Monaca...
Shaler Township...                Hampton Township...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 15 and 45.

  Interstate 79 in Pennsylvania between mile markers 32 and 67.

  Parkway North between mile markers 4 and 13.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4098 8002 4067 7969 4066 7970 4065 7969
      4064 7969 4062 7972 4041 8017 4067 8048
TIME...MOT...LOC 1737Z 238DEG 27KT 4066 8042 4047 8020

TAX
Local storm report, Apr 20, 1:44 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
144 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             NEW KENSINGTON          40.57N  79.75W
04/20/2017  M1.25 INCH       WESTMORELAND       PA   SOCIAL MEDIA

            PHOTOS SUBMITTED THROUGH NWS FACEBOOK

&&

EVENT NUMBER PBZ1701322

BOOKBINDER
Local storm report, Apr 20, 1:47 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             2 SE NORTH WASHINGTON   40.51N  79.58W
04/20/2017  M1.50 INCH       WESTMORELAND       PA   PUBLIC

&&

EVENT NUMBER PBZ1701323

TGREEN
Special weather statement, Apr 20, 2:16 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
216 PM EDT THU APR 20 2017

PAZ021-073-201845-
Westmoreland-Allegheny-
216 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN
WESTMORELAND COUNTIES...

At 216 PM EDT, a strong thunderstorm was located over McKeesport,
moving east at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Pittsburgh...                     Monroeville...
Greensburg...                     McKeesport...
Jeannette...                      West Mifflin...
Murrysville...                    Wilkinsburg...
South Park Township...            Munhall...
Jefferson Hills...                North Versailles...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 49 and 57.

  Pennsylvania Turnpike between mile markers 58 and 79.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4010 7960 4025 7992 4026 7993 4027 7997
      4044 7992 4040 7941
TIME...MOT...LOC 1816Z 283DEG 26KT 4034 7985

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:18 PM EDTSpecial Weather StatementPBZLawrence42 min
Apr 19, 10:03 PM EDTSpecial Weather StatementPBZAllegheny, Beaver42 min
Apr 20, 12:29 PM EDTSpecial Weather StatementPBZAllegheny31 min
Apr 20, 12:41 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland49 min
Apr 20, 1:29 PM EDTSpecial Weather StatementPBZWestmoreland61 min
Apr 20, 1:38 PM EDTSpecial Weather StatementPBZBeaver52 min
Apr 20, 2:16 PM EDTSpecial Weather StatementPBZWestmoreland29 min
Apr 20, 2:27 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion48 min
Apr 20, 3:04 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland41 min
Apr 20, 3:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson46 min
Apr 20, 3:58 PM EDTSevere Thunderstorm WarningPBZJefferson17 min
Apr 19, 8:31 PM EDTSpecial Weather StatementPBZColumbiana44 min
Apr 19, 9:14 PM EDTSpecial Weather StatementPBZColumbiana46 min
Apr 20, 10:15 AM EDTSpecial Weather StatementPBZColumbiana45 min
Apr 20, 12:16 PM EDTSpecial Weather StatementPBZBelmont29 min
Apr 20, 6:36 PM EDTSpecial Weather StatementPBZCoshocton39 min
Apr 20, 7:08 PM EDTSpecial Weather StatementPBZMuskingum37 min
Apr 20, 7:15 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum45 min
Apr 20, 7:59 PM EDTSpecial Weather StatementPBZGuernsey31 min
Apr 20, 4:28 PM EDTSpecial Weather StatementPBZMonongalia, Preston47 min
Apr 20, 4:35 PM EDTSevere Thunderstorm WarningPBZPreston28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.